Hail, Franklin
- When
- April 21, 2:10 PM EST
- Where
- Franklin County, 0.88 mi SW of Sago
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.870, -79.640
Daytime heating combined with unstable air to help generate some thunderstorms. Two of these increased to severe levels with one producing wind damage and the other producing hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Daytime heating combined with unstable air to help generate some thunderstorms. Two of these increased to severe levels with one producing wind damage and the other producing hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 21, 1:56 PM EST, 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 256 PM EDT TUE APR 21 2009 .SYNOPSIS... DEEP LOW PRESSURE ACROSS THE GREAT LAKES WILL LIFT SLOWLY NORTHWARD TONIGHT AND WEDNESDAY...BRINGING COOLER WEATHER TO THE AREA. A COUPLE OF DISTURBURBANCES WILL AFFECT THE AREA THROUGH WEDNESDAY EVENING. HIGH PRESSURE SHOULD FINALLY BUILD IN ON THURSDAY RESULTING IN DRIER AND MUCH WARMER WEATHER FOR THE END OF THE WEEK. && .NEAR TERM /THROUGH WEDNESDAY/... ALTHOUGH ATMS NOT AS MOIST AS YESTERDAY...COLD VALUES ALOFT ALONG WITH HEATING SHOULD ALLOW SHOWERS AND TSTORMS TO FIRE ALONG THE BLUE RIDGE AND MOVE EAST THROUGH THE DAY. STILL SOME STORMS POSSIBLE ALONG SE WEST VA EARLIER TODAY. DIFFERENTIAL HEATING BOUNDARY WILL BE ENHANCED WITH OVC SKIES AND SHOWERS JUST WEST OF MOST FAVORED AREA FOR TSTORM DEVELOPMENT THIS PM. LYH/DAN CORRIDOR WARMING QUICKLY THIS MORNING AND INCREASED HIGH TEMPS THERE. HAIL AND DMG WIND GUSTS PRIMARY THREAT WITH TODAYS CONVECTION. CHC FOR TSTORMS MAY BE LIMITED WEST OF THE BLUE RIDGE WITH THIS MORNINGS SHOWERS AND DRY PUNCH AT H5 ARRIVING AFTER 18Z. PREV DISC... COLD FRONT IS NOW WELL EAST OF THE AREA...BUT WEAK FLOW BEHIND THE FRONT HAS KEPT THE DRIER AIR ALONG AND WEST OF THE MTNS. DEWPOINTS REMAIN IN THE 40S ALONG AND EAST OF THE BLUE RIDGE. MEANWHILE...A SECONDARY STRONG SHORT WAVE DIGGING INTO THE TROUGH SHOWS UP WELL ON WATER VAPOR MOVG INTO WRN KY. MODELS BRING THIS FEATURE ACROSS THE CENTRAL/SRN APPLNS AT PEAK HTG TODAY BETWEEN 18 AND 00Z. SHOULD BE PLENTY OF SUN INTO EARLY AFTERNOON EAST OF THE MTNS TO BRING SFC TEMPS UP TO 65 TO 70. THIS WILL PRODUCE STEEP LAPSE RATES FROM THE SFC TO AROUND 700 MBS OF 9 DEG/KM OR HIGHER. WITH THE UPPER LEVEL FORCING ASSOCIATED WITH THE SHORT WAVE...I EXPECT GOOD COVERAGE OF SHOWERS ACROSS THE CWA...AND AT LEAST ISOLD TSTMS ALONG AND EAST OF THE BLUE RIDGE WHERE THE BETTER SFC HTG WILL OCCUR. THINK THE NAM MODEL HAS A BETTER HANDLE ON THIS. I WANTED TO BE CLOSER TO MET GUIDANCE POPS...SO HAVE RAISED POPS TO HAVE LIKELY FOR SOME PERIOD TODAY FRO ALL AREAS EXCEPT THE NW PIED AND FOOTHILLS OF NC AND SOUTHSIDE VA...WHERE I HAVE RAISED POPS TO A HIGH CHC. WITH THE FREEZING LEVEL AROUND 6000 FT...THERE IS A GOOD CHANCE FOR SMALL HAIL WITH ANY TSTMS...AND IN ADDITION GUSTY WINDS WITH AN INVERTED V TYPE SOUNDING. HAVE KEPT THE WORDING FOR THIS THAT WE ALREADY HAD IN THE FCST. DEPENDING ON HOW UNSTABLE WE GET...STORMS WILL HAVE TO BE WATCHED FOR THE POSSIBILITY OF LARGE HAIL AND MAYBE DAMAGING WINDS. WILL ADD SOMETHING TO THE HAZARDOUS WEATHER OUTLOOK TO MENTION THIS THREAT. TIMING OF SHORT WAVE IS QUICK ENOUGH THAT THE MAJORITY OF SHOWERS/POSS TSTMS WILL BE PUSHING EAST OF THE CWA BY AROUND 00Z. I HAVE KEPT A LOW CHC POP IN THE EAST THRU 00Z FOR THE POSSIBILITY OF SLOWER MVMNT...AND HAVE CHC POPS IN THE WESTERN SLOPES AREAS OF THE MTNS FOR SHOWERS THRU THE EVENING. MODELS...PARTICULARLY THE NAM...SWINGS ANOTHER STRONG SHORT WAVE THRU THE AREA 06-15Z WED. HAVE RAISED POPS FOR WESTERN SLOPES AREAS LATE TONIGHT. TEMPS WILL BE COLD ENOUGH THAT HIGHER ELEVATIONS WILL LIKELY SEE SOME SNOW...BUT THE GROUND WILL BE WARM ENOUGH THAT I EXPECT LITTLE OR NO SNOW ACCUMULATION. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... LAST SHORTWAVE WILL PASS ACROSS THE AREA...LIFTING OUT WEDNESDAY NIGHT. WILL SEE SHOWERS IN THE WEST DIMINISHING QUICKLY THROUGH THE NIGHT. HAVE KEPT LIKELY POPS OVER THE NWRN UPSLOPE AREAS...AND SHOULD SEE SOME SHOWERS STREAM EAST TO ABOUT THE BLUE RIDGE BEFORE SUBSIDING. OVERNIGHT LOWS WILL BE REMAIN COOLER THAN NORMAL WITH THE COLD AIR ADVECTION CONTINUING. SHOULD SEE SNOW SHOWERS OVER THE HIGHER TERRAIN B4 MOISTURE LIFTS OUT. NOTHING OF CONSEQUENCE. HIGH PRESSURE IS GOING TO BUILD IN FROM THE OH/TN VALLEYS THURSDAY-THURSDAY WITH TEMPS MODIFYING AS 5H HGHTS BUILD. SHOULD BEL PLENTY OF SUNSHINE THURSDAY FOR TEMPS TO WARM TO JUST UNDER MAV MOS AS NW FLOW WEAKENS SOMEWHAT. THURSDAY NIGHT...HIGH PRESSURE SLIDES EAST AND WILL SEE WARM ADVECTION TAKE PLACE TO BRING MILDER OVERNIGHT LOWS TO THE WRN MTNS...LIKE BLF...WHILE THE VALLEYS AND PIEDMONT STAY COOLER. A WARM FRONT WILL LIFT NORTH ACROSS THE OHIO VALLEY FRIDAY AND SHOULD SEE INCREASING MID/HIGH CLOUDS...BUT NOT EXPECTING ANY MEASURABLE PRECIP AT THIS POINT. CANNOT RULE OUT A LIGHT SHOWER/SPRINKLE OVER SE WV...BUT NOT ENOUGH SUPPORT TO ADD IT TO THE FORECAST. HIGHS FRIDAY WILL BE ABOVE NORMAL IN THE 70S. FRIDAY NIGHT WILL ALSO BECOME MILDER WITH SW FLOW...AND INCREASING DEWPOINTS. && .LONG TERM /SATURDAY THROUGH TUESDAY/... PATTERN WILL BE AMPLIFIED THIS PERIOD...AS THE UPPER RIDGE STAYS CENTERED ACROSS THE SOUTHEAST. THE 00Z ECMWF WAS MAINLY FOLLOWED. OUTSIDE OF SOME ISOLATED MTN CONVECTION SAT AFTERNOON AS WEAK SHORTWAVE PUSHES NORTH OF THE RIDGE...THE FORECAST WILL REMAIN DRY AND WARM. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... SCATTERED SHWS AND A FEW THUNDERSTORMS WILL AFFECT ALL TERMINALS FOR THE REST OF TODAY. LINE OF SHWS NOW JUST SW OF KMTV MAY EVOLVE INTO A LINE OF STORMS WITH SMALL HAIL AND GUSTY WINDS NEAR KDAN LATER TODAY. GUSTY WINDS/SMALL HAIL ALSO MAY OCCUR ATTM JUST WEST OF KLWB...ALTHOUGH THIS CLUSTER IS MOVING OFF TO THE NE. CONVECTIVE SHWS WILL DIE OFF THIS EVENING...AND THEN ANOTHER DISTURBANCE WILL ENTER THE REGION LATER TONIGHT. SHWS...POSSIBLY MIXING WITH WET SNOW LWB/BLF NEAR DAWN....COULD PRODUCE IFR CIGS. SHWS WILL REMAIN POSSIBLE LWB/BLF THROUGH THE END OF THE TAF PERIOD. ALSO...WINDS MAY GUST TO 30 KTS LWB/BLF/ROA...ESPECIALLY IF ANY CLEARING OCCURS WED MORNING...AS DECENT WINDS ALOFT WILL BE EASILY MIXED DOWN WITH IMPRESSIVE LLVL LAPSE RATES. NOT OUT OF THE QUESTION THAT ISOLATED STORMS DEVELOP AGAIN FROM LYH/DAN...WITH SOMEWHAT LESS RH BUT COLD AIR ALOFT REMAINING. ONCE THE SHORT WAVE PASSES BY WEDNESDAY NOON...THE SHOWERS WILL TAPER OFF BUT UPSLOPE FLOW WILL KEEP LOW CEILINGS ACROSS THE MTNS. SKIES SHOULD CLEAR EAST OF THE MOUNTAINS WED NIGHT...WHILE SE WV WILL CONTINUE TO SEE LOW CEILINGS. HIGH PRESSURE BUILDS IN FROM THE SOUTHWEST THURSDAY RESULTING IN A RETURN TO MAINLY VFR FOR WEEKS END. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JJ/WP NEAR TERM...JJ/KM SHORT TERM...WP LONG TERM...WP AVIATION...JJ/KM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1133 AM EDT TUE APR 21 2009 NCZ002>006-019-020-VAZ013-014-016-017-022>024-032>035-043>047-058- 059-221545- ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PULASKI- MONTGOMERY-CARROLL-FLOYD-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK- FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX- BUCKINGHAM-HALIFAX-CHARLOTTE- 1133 AM EDT TUE APR 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. ANY THUNDERSTORM THAT DEVELOPS WILL LIKELY HAVE SMALL HAIL AND GUSTY WINDS. A FEW STORMS MAY DEVELOP WITH LARGE HAIL AND DAMAGING WIND GUSTS...ESPECIALLY ALONG THE PIEDMONT OF VIRGINIA AND NORTH CAROLINA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. NCZ001-018-VAZ007-009>012-015-018>020-WVZ042>045-221545- ASHE-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-GRAYSON-CRAIG- ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER- 1133 AM EDT TUE APR 21 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS DEVELOPING THIS MORNING AND AFTERNOON...MAY PRODUCE SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
124 PM EDT TUE APR 21 2009
WVZ045-211830-
GREENBRIER WV-
124 PM EDT TUE APR 21 2009
...A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WILL AFFECT
GREENBRIER COUNTY...
AT 123 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTH OF
SANDSTONE...MOVING NORTHEAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR RAINELLE AROUND 135 PM...BINGHAM AROUND 140
PM...RUPERT...AND MEADOW BLUFF AROUND 145 PM...QUINWOOD AROUND 150
PM...ANJEAN AROUND 155 PM AND DUO AROUND 200 PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3823 8035 3821 8037 3810 8035 3804 8026
3804 8015 3802 8014 3785 8076 3786 8078
3786 8076 3794 8081 3798 8077 3801 8079
3803 8082 3808 8076 3807 8071 3827 8044
EXPERIMENTAL
SKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
209 PM EDT TUE APR 21 2009
NCZ020-211900-
YADKIN NC-
209 PM EDT TUE APR 21 2009
...A STRONG THUNDERSTORM WILL AFFECT YADKIN COUNTY...
AT 208 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTHWEST
OF YADKINVILLE...MOVING NORTHEAST AT 30 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR BROOKS CROSSROADS AROUND 215 PM...LONE
HICKORY AROUND 220 PM...COURTNEY AROUND 225 PM...YADKINVILLE AROUND
230 PM...SHACKTOWN...NEBO...NEBO...AND BOONVILLE AROUND 235 PM AND
ENON AROUND 245 PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3604 8065 3605 8088 3609 8088 3626 8069
3625 8066 3627 8063 3623 8047 3619 8043
3614 8044 3603 8063
EXPERIMENTAL
SKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
219 PM EDT TUE APR 21 2009
NCZ004-005-VAZ032-043-211915-
HENRY VA-PATRICK VA-ROCKINGHAM NC-STOKES NC-
219 PM EDT TUE APR 21 2009
...SHOWERS WITH STRONG WIND GUSTS WILL AFFECT CITY OF MARTINSVILLE...
HENRY...PATRICK...ROCKINGHAM AND STOKES COUNTIES...
AT 219 PM EDT...SHOWERS WITH STRONG WIND GUSTS WERE ALONG A LINE FROM
5 MILES SOUTHWEST OF SPENCER TO 5 MILES SOUTHWEST OF DANBURY...MOVING
NORTHEAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
SHOWERS.
THESE SHOWERS WILL BE NEAR PENNS STORE...AND SANDY RIDGE AROUND 225
PM...SPENCER...PRESTONVILLE...AND MEADOWS AROUND 230 PM...HORSE
PASTURE...DILLARD...AND AYERSVILLE AROUND 240 PM...VILLA HEIGHTS AND
AND ELLISBORO AROUND 245 PM.
LAT...LON 3660 8011 3679 7977 3678 7976 3682 7968
3633 7980 3633 8029 3633 8030
EXPERIMENTAL
WERTThe Roanoke radar (KFCX), 59 km away, was scanning. The volume nearest the first event began at 19:09 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds downed three large trees and blew shingles off a roof on Golf Course Road. Damage values are estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167606, 167605.